35 years old male. Normal weight. No history of cardiac disease. Blood pressure usually under 120/80. Normal cholesterol. Non smoker. No alcohol.
Blood pressure medication (enalapril 10mg/day) because of glomerulonephritis I had in 1991 and 1997. Currently no trouble with kidneys -- kidney function normal, no protein in urine etc.
1mg Xanax/day and 30mg Remeron/day because of generalised anxiety disorder I developed this spring.
The question is about my heart rate.
My resting heart rate is usually 50-60bpm. I have seen it drop as low as 42bpm in rest. Normally my heart rate is in 70-80bpm range when I walk around the house for example. It goes to 110-120 range on a brisk walk or to 130 when I climb up stairs to the third floor.
However, I have begun to experience following symptons lately: my resting heart rate can be as slow as 50bpm, but when I get up and walk even a little, it shoots up to 100-120 range and stays there as long as I'm up. If I go lie down, the heart rate slows back to "normal" resting rate rather quickly. Climbing up the stairs can bring the heart rate over 150 now!
This has made me extremely anxious!
I've had blood tests for thyroid function, heart enzymes, hemoglobine, crp etc. and they all came back normal. Also I had a resting ecg that indicated: "sinus bradycardia - otherwise normal". (I had heart rate 50bpm during the test.) I am also scheduled for a 24h holter monitoring in two weeks.
What could possibly cause such a huge increase in heart rate? I should be in a fair shape, since I used to walk 1,5h daily, but now I'm afraid to exercise, because of the high heart rate. This is making my life really miserable! I'm constantly checking my pulse, and worrying about my heart. (I know I should not, but I can't help it.)
I would definintely see a doctor if there's been a change in your heart rate. Also, for whatever it's worth, continually monitoring your heart rate can make you very anxious, thus making the heart beat faster. This is called negative biofeedback. At any rate, see a doctor to rule out any physical problems.
I have always had my heart rate greatly increase from changes such as sitting to standing etc. But since this seems to be a recent change for you, it is best to get it thoroughly checked out as it seems you are doing. Is there anything else that you have changed recently besides taking remeron? Do you have any other symptoms?
I don't think it is Remeron, since I've had these symptons before I started taking it. (PsyDoc had me on other medicines before that.) IF this increase is because of medication, I suspect more of Xanax / Enalapril. For example, this morning the heart rate was Ok. Then I took the blood pressure medication, and Xanax. (About a hour apart each.) Sometime later I noticed the increased pulse once again. As I type this, the heart rate has returned to it's normal pattern -- i.e. it no longer jumps so high if I walk around.
I would not be worried, if it clearly was caused by medication, but I've tried leaving either blood pressure medication or Xanax off, and still had elevated heart rate.
It still could be a medication thing going on. You would probably have to be off some of those drugs for several days before you get back to a "normal" level as most drugs build up in your system and it takes awhile to purge your body of them. Starting and stopping heart drugs should never be done without your doctors knowledge thou, so please check with the doctor first.
I have a resting heart rate of 40. When I get up or walk stairs it always shoots up. For me this is normal and has not caused me any problems. I don't have very good heart though and am on several heart medications that reduce blood pressure and heart rate. In the long run, I think you should see a cardio doc and get it checked out thoroughly.
I also have been having increase in my heart beat. I went and had an evaluation the other day and they made me lay down because my pulse was so fast. Now today I went with my sister to walgreens and used the blood presure machine and my pulse was 114, that is pretty high for me. I do have a lot of cronic pain and think that is what is causing it, any ideas?
Going from a sitting to a standing position your heart rate should increase (along with bp) this keeps the blood flowing to your brain. Sometimes increases like this, going up stairs and such, can be from deconditioning. For the orig. poster, it can be from POTS (or IST). The holter should help figure this out.